Virginia, 2025Damaging Wind in Virginia, April 15, 2025
April 15, 2025 · NWS MRX · 1 event in 1 county or zone
A southeastward moving cold front encountered marginal instability in southwest Virginia, producing an isolated report of severe straight line wind damage in Wise.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southeastward moving cold front encountered marginal instability in southwest Virginia, producing an isolated report of severe straight line wind damage in Wise.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 14, 9:06 PM EST, 3 hours 24 minutes earlier.
Area forecast discussion, Apr 14, 9:06 PM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1006 PM EDT Mon Apr 14 2025
...New UPDATE...
.UPDATE...
Issued at 1001 PM EDT Mon Apr 14 2025
Currently this evening, the cold front remains well to the
northwest of our area with the region experiencing warmer and
drier conditions than previously expected. The more robust
convection has been ongoing in eastern Kentucky into southern West
Virginia with another line developing to our northwest. There is
overall less development in this region than expected with
anything still far from our area. As such, this has presented a
later timing of PoPs, in addition to an increase in temperatures
and a decrease in dew points. This also decreases the overall
severe chances as the latest guidance struggles to show even 100
J/kg of MLCAPE by the time convection arrives. It is still not out
of the question, but the threat looks slightly lower.
&&
.SHORT TERM...
(This evening through Tuesday)
Issued at 315 PM EDT Mon Apr 14 2025
Key Messages:
1. Breezy conditions the rest of the day today.
2. Line of storms will move in overnight, could bring strong
thunderstorms to northeast TN and southwest VA.
.SHORT TERM...
Currently a rapid warmup is ongoing today with many locations
already in the 70's and looking to cross the 80 degree threshold
before the day is over. We have an incoming front across western
Kentucky making it's way to the Appalachians and in response winds
have ramped up across the region out of the southwest. These breezy
winds in the 10-20mph range with gusts closer to 25 mph are bringing
very warm air. These breezy conditions will continue the rest of
today and even into the overnight hours as the pressure gradient
remains tightened just ahead of the front.
The incoming front is expected to bring showers and thunderstorms
overnight starting in the Cumberland Plateau around midnight, and
working it's way south overnight as it weakens with all the
precipitation expected to be over around sunrise on Tuesday. Right
as the front is moving into southwest Virginia and northeast
Tennesee there may be some lingering instability in the atmosphere,
but it will be quickly eroding with the overnight temperatures
dropping. If the front moves in a bit faster then there will be more
unstable air for storms to tap into, but if it holds off even just a
couple of hours after midnight before moving into southwest VA the
chances for severe weather will rapidly diminish. The primary
threats with any strong storms that maintain strength out of
Kentucky will be winds up to 60mph and hail up to 1" in size.
Behind the front cooler air will move in behind it and temperatures
will drop about 15 degrees cooler on Tuesday compared to Monday.
Winds will remain breezy as air fills in behind the front with
another day of winds likely gusting above 20 mph, but this time out
of the northwest.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 315 PM EDT Mon Apr 14 2025
Key Messages:
1. Mostly dry through long term period. The next chance of rain
looks like to be this weekend.
2. Below normal temperatures Wednesday, then warming to above normal
temperatures Friday through Monday as high pressure builds aloft.
3. Saturday through Monday upper ridge aloft will slowly shift south
and east. A front to the north will move in bringing a chance of
showers and storms on the weekend into Monday but timing is still
uncertain.
Discussion:
Shortwave energy shifts east of the area by late Tuesday ending
rain chances. However the large scale upper trough remains over
the eastern states through Wednesday night. Then a building ridge
of high pressure to the west begins to move in. The first two
nights of the extended will be cooler beneath the persistent
northwesterly upper flow. Winds will stay up Tuesday night from
the west and northwest so don't expect much frost. Lows will be
mostly upper 30s to lower 40s. Some patchy frost is possible in
wind sheltered areas. Wednesday higher pressure will be in control
and winds will stay northwesterly through the day. The winds die
down Wednesday night and more frost will be possible across the
northeast third Thursday morning. On Thursday morning the upper
heights build as the ridge pushes east and northward through
Friday. It now looks like Thursday and Friday will be dry under
the building ridge.
Saturday the pattern begins to change as ridge flattens out and a
front to the north sags southward through the Ohio Valley. A trough
over eastern Canada will have a surface low and front extending
southwest into the Ohio Valley back toward Texas. The large Surface
high off the southeast coast will shift south and east. The front
will move into the eastern Tennessee Valley and trigger showers and
some storms Saturday and Sunday. However the strength of the ridge
to the south may affect its southward movement. So the last three
days of the forecast are more uncertain. The ridge may even build
northward again Sunday. Sunday another surface low over Oklahoma may
push the front back north and then another front develops to its
south and crosses the lower Mississippi Valley Monday increasing
rain chances again across the forecast area later Monday. Since we
will stay mostly in the warm sector the last three days temperatures
will stay much above normal in the upper 70s to lower 80s.
&&
.AVIATION...
(00Z TAFS)
Issued at 653 PM EDT Mon Apr 14 2025
Quiet aviation conditions with a breezy southwesterly wind will
continue for the next several hours with the main focus being the
approaching storms to our north. It is expected that these storms
will weaken substantially by the time they reach the terminals,
especially at CHA and TYS. At these two sites, it is likely there
will be almost no lightning left. Still, brief reductions to MVFR
are possible at all of the sites with the greatest confidence
being at TRI. These conditions are expected to improve by sunrise
with a breezy northwesterly wind through the day on Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 54 67 42 69 / 20 10 0 0
Knoxville McGhee Tyson Airport, TN 52 64 40 66 / 50 10 0 0
Oak Ridge, TN 52 64 40 66 / 50 10 0 0
Tri Cities Airport, TN 49 60 39 61 / 80 20 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...
LONG TERM....TD
AVIATION...BW
Hazardous weather outlook, Apr 14, 9:01 PM EST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1001 PM EDT Mon Apr 14 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160215-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1001 PM EDT Mon Apr 14 2025 /901 PM CDT Mon Apr 14 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Tonight
A cold front is expected to impact the area tonight from the
north and may bring a chance of a few strong to severe storms,
primarily for southwest Virginia into northeast Tennessee. Winds
up to 60 mph and hail up to 1 inch in diameter possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Apr 14, 10:13 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
1113 PM EDT Mon Apr 14 2025
VAZ002-150330-
Wise VA-
1113 PM EDT Mon Apr 14 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WISE COUNTY
THROUGH 1130 PM EDT...
At 1113 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fishpond Lake, or 8 miles east of Whitesburg, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3713 8255 3707 8250 3703 8248 3702 8248
3705 8272 3707 8273 3708 8272 3712 8272
3715 8264 3720 8255
TIME...MOT...LOC 0313Z 275DEG 40KT 3715 8267
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThunderstorm Wind, Wise
- When
- April 15, 12:30 AM EST
- Where
- Wise County, 0.55 mi E of East Stone Gap
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.870, -82.720
Several trees were blown down by powerful thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Strong Wind in Pennsylvania, April 15, 2025$121,000 · 52 kt wind · 18 events
- Damaging Winds in New York, April 15, 2025$22,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, April 15, 202560 kt wind · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 15, 202510 events
- Drought in North Carolina, April 15 to 30, 20255 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 15, 202550 kt wind · 5 events
- Winter Storm and High Wind in Alaska, April 15 to 17, 202579 kt wind · 3 events
- Drought in Arizona, April 15 to 30, 20253 events
- Hail in Texas, April 15, 20251 in hail · 2 events
- High Wind in West Virginia, April 15, 202551 kt wind · 2 events
- High Wind in North Carolina, April 15, 202550 kt wind · 2 events
- Damaging Winds in New Jersey, April 15, 202550 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250737.